Abatacept use in graft-versus-host disease after orthotopic liver transplantation

A case report

M. A. Elfeki, P. V. Genco, Surakit Pungpapong, R. E. Nakhleh, Justin H Nguyen, Denise Harnois

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Background Graft-versus-host disease (GVHD) is a rare, serious, fatal disease that occurs after orthotopic liver transplantation (OLT).

Case Report We treated a 60-year-old man who underwent OLT owing to familial amyloidosis. The patient developed fever on postoperative day 16. The fever was persistent and did not respond to antibiotic therapy. Cultures and radiologic studies were done and excluded infection as a potential cause. On postoperative day 26, a skin rash appeared on his chest, accompanied by diarrhea and persistent fever. The rash spread all over the trunk, neck, and arms, but spared the palms of his hands and soles of his feet. In the meantime, his blood cell count revealed pancytopenia. Skin biopsy was done and showed interface lymphocytic infiltrate that are largely centered on the dermal-epidermal junction, is consistent with GVHD (this pattern of rash distribution is unique and different from the rash of GVHD after hematopoietic stem cell transplant, which is confined to palms of the hands and soles of the feet; Fig 1). The diagnosis was confirmed by colonoscopy and multiple forceps biopsies, which revealed extensive crypt loss. After hematology consultation, the patient was treated by withdrawal of all immunosuppressive therapy coupled with abatacept infusion. Abatacept is a chimeric protein that inhibits T-lymphocytes and is approved by the US Food and Drug Administration for the treatment of rheumatoid arthritis. Interestingly, after second dose of abatacept the patient showed marked clinical and laboratory improvement. The patient was discharged after 47 days in a stable condition.

Conclusion Because of the lack of a consensus for treatment of these patients, we report our experience with a male patient who had post-OLT GVHD and showed a marked improvement in response to abatacept.

Original languageEnglish (US)
Pages (from-to)2422-2425
Number of pages4
JournalTransplantation Proceedings
Volume46
Issue number7
DOIs
StatePublished - Sep 1 2014

Fingerprint

Graft vs Host Disease
Liver Transplantation
Exanthema
Fever
Foot
Hand
Familial Amyloidosis
Biopsy
Skin
Pancytopenia
Blood Cell Count
Hematology
United States Food and Drug Administration
Colonoscopy
Therapeutics
Immunosuppressive Agents
Hematopoietic Stem Cells
Surgical Instruments
Abatacept
Diarrhea

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Cite this

Abatacept use in graft-versus-host disease after orthotopic liver transplantation : A case report. / Elfeki, M. A.; Genco, P. V.; Pungpapong, Surakit; Nakhleh, R. E.; Nguyen, Justin H; Harnois, Denise.

In: Transplantation Proceedings, Vol. 46, No. 7, 01.09.2014, p. 2422-2425.

Research output: Contribution to journalArticle

@article{cd68a5f552a046d5b906dd57ed52d9e1,
title = "Abatacept use in graft-versus-host disease after orthotopic liver transplantation: A case report",
abstract = "Background Graft-versus-host disease (GVHD) is a rare, serious, fatal disease that occurs after orthotopic liver transplantation (OLT).Case Report We treated a 60-year-old man who underwent OLT owing to familial amyloidosis. The patient developed fever on postoperative day 16. The fever was persistent and did not respond to antibiotic therapy. Cultures and radiologic studies were done and excluded infection as a potential cause. On postoperative day 26, a skin rash appeared on his chest, accompanied by diarrhea and persistent fever. The rash spread all over the trunk, neck, and arms, but spared the palms of his hands and soles of his feet. In the meantime, his blood cell count revealed pancytopenia. Skin biopsy was done and showed interface lymphocytic infiltrate that are largely centered on the dermal-epidermal junction, is consistent with GVHD (this pattern of rash distribution is unique and different from the rash of GVHD after hematopoietic stem cell transplant, which is confined to palms of the hands and soles of the feet; Fig 1). The diagnosis was confirmed by colonoscopy and multiple forceps biopsies, which revealed extensive crypt loss. After hematology consultation, the patient was treated by withdrawal of all immunosuppressive therapy coupled with abatacept infusion. Abatacept is a chimeric protein that inhibits T-lymphocytes and is approved by the US Food and Drug Administration for the treatment of rheumatoid arthritis. Interestingly, after second dose of abatacept the patient showed marked clinical and laboratory improvement. The patient was discharged after 47 days in a stable condition.Conclusion Because of the lack of a consensus for treatment of these patients, we report our experience with a male patient who had post-OLT GVHD and showed a marked improvement in response to abatacept.",
author = "Elfeki, {M. A.} and Genco, {P. V.} and Surakit Pungpapong and Nakhleh, {R. E.} and Nguyen, {Justin H} and Denise Harnois",
year = "2014",
month = "9",
day = "1",
doi = "10.1016/j.transproceed.2014.06.061",
language = "English (US)",
volume = "46",
pages = "2422--2425",
journal = "Transplantation Proceedings",
issn = "0041-1345",
publisher = "Elsevier USA",
number = "7",

}

TY - JOUR

T1 - Abatacept use in graft-versus-host disease after orthotopic liver transplantation

T2 - A case report

AU - Elfeki, M. A.

AU - Genco, P. V.

AU - Pungpapong, Surakit

AU - Nakhleh, R. E.

AU - Nguyen, Justin H

AU - Harnois, Denise

PY - 2014/9/1

Y1 - 2014/9/1

N2 - Background Graft-versus-host disease (GVHD) is a rare, serious, fatal disease that occurs after orthotopic liver transplantation (OLT).Case Report We treated a 60-year-old man who underwent OLT owing to familial amyloidosis. The patient developed fever on postoperative day 16. The fever was persistent and did not respond to antibiotic therapy. Cultures and radiologic studies were done and excluded infection as a potential cause. On postoperative day 26, a skin rash appeared on his chest, accompanied by diarrhea and persistent fever. The rash spread all over the trunk, neck, and arms, but spared the palms of his hands and soles of his feet. In the meantime, his blood cell count revealed pancytopenia. Skin biopsy was done and showed interface lymphocytic infiltrate that are largely centered on the dermal-epidermal junction, is consistent with GVHD (this pattern of rash distribution is unique and different from the rash of GVHD after hematopoietic stem cell transplant, which is confined to palms of the hands and soles of the feet; Fig 1). The diagnosis was confirmed by colonoscopy and multiple forceps biopsies, which revealed extensive crypt loss. After hematology consultation, the patient was treated by withdrawal of all immunosuppressive therapy coupled with abatacept infusion. Abatacept is a chimeric protein that inhibits T-lymphocytes and is approved by the US Food and Drug Administration for the treatment of rheumatoid arthritis. Interestingly, after second dose of abatacept the patient showed marked clinical and laboratory improvement. The patient was discharged after 47 days in a stable condition.Conclusion Because of the lack of a consensus for treatment of these patients, we report our experience with a male patient who had post-OLT GVHD and showed a marked improvement in response to abatacept.

AB - Background Graft-versus-host disease (GVHD) is a rare, serious, fatal disease that occurs after orthotopic liver transplantation (OLT).Case Report We treated a 60-year-old man who underwent OLT owing to familial amyloidosis. The patient developed fever on postoperative day 16. The fever was persistent and did not respond to antibiotic therapy. Cultures and radiologic studies were done and excluded infection as a potential cause. On postoperative day 26, a skin rash appeared on his chest, accompanied by diarrhea and persistent fever. The rash spread all over the trunk, neck, and arms, but spared the palms of his hands and soles of his feet. In the meantime, his blood cell count revealed pancytopenia. Skin biopsy was done and showed interface lymphocytic infiltrate that are largely centered on the dermal-epidermal junction, is consistent with GVHD (this pattern of rash distribution is unique and different from the rash of GVHD after hematopoietic stem cell transplant, which is confined to palms of the hands and soles of the feet; Fig 1). The diagnosis was confirmed by colonoscopy and multiple forceps biopsies, which revealed extensive crypt loss. After hematology consultation, the patient was treated by withdrawal of all immunosuppressive therapy coupled with abatacept infusion. Abatacept is a chimeric protein that inhibits T-lymphocytes and is approved by the US Food and Drug Administration for the treatment of rheumatoid arthritis. Interestingly, after second dose of abatacept the patient showed marked clinical and laboratory improvement. The patient was discharged after 47 days in a stable condition.Conclusion Because of the lack of a consensus for treatment of these patients, we report our experience with a male patient who had post-OLT GVHD and showed a marked improvement in response to abatacept.

UR - http://www.scopus.com/inward/record.url?scp=84908125897&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908125897&partnerID=8YFLogxK

U2 - 10.1016/j.transproceed.2014.06.061

DO - 10.1016/j.transproceed.2014.06.061

M3 - Article

VL - 46

SP - 2422

EP - 2425

JO - Transplantation Proceedings

JF - Transplantation Proceedings

SN - 0041-1345

IS - 7

ER -